an itchy man scratching his back

Q. After reading some of the stories on your site about Zyrtec, my summer started to make sense in retrospect.
I started Zyrtec at my doctor’s recommendation for itchy skin on my hands. But every time I would missed taking it for some reason, I would end up way worse, with full-body hives. I couldn’t understand what was happening, as I have never had allergy problems.
After I read the People’s Pharmacy article on Zyrtec, I threw my pills away. I had only taken them for three weeks, but did not escape the withdrawal hives. Day 4 was the worst, and since I had read that, I tried to be patient, and the hives did finally go away, not to return.
What a drug! And my doctor just looked at me blankly as I reported this outcome. He didn’t even answer or seem interested, and he didn’t seem to know about the withdrawal.
A. Cetirizine (Zyrtec) is an antihistamine often used to treat allergies, nasal congestion or hives. Doctors frequently recommend it as less likely to cause drowsiness than popular pills containing diphenhydramine (Benadryl, for example). Nonetheless, cetirizine can also cause drowsiness.
Many visitors to PeoplesPharmacy.com have reported dreadful itching upon withdrawal from Zyrtec. Some have also reported other withdrawal symptoms. Here are a few of their reports:

“I took Zyrtec 1 at bedtime for two years for allergies. It did help with the sneezing, runny nose and congestion, but I recently decided to stop it. I did it as I would most other long-term drugs: I tapered it back. About two days after halving the dose I started itching. One minute my scalp, then my thumb, then it would move to my arm or my chest or my foot or the my face.
“The itch was constantly moving and I was scratching (which I knew was making it worse), so I really tried to ignore it. Apparently, though, I was itching in my sleep and would wake with scratch marks.
“I looked it up to see if this was common and found all these blogs. I was really angry as I’m so uncomfortable and there was nothing about this in the medical literature. I have no hives, just incredible itchiness and I don’t want to take medicine for it. Local lotions and creams don’t help.
“I called the manufacturer and was met with incredibly dumb answer center employees, who claim this is very unusual, and they really have not heard of it. I asked the last “expert” what her education was and she said a medical assistant. She was not very knowledgeable, particularly about histamine at the cellular level (Zyrtec is a type of antihistamine).”


“I’ve been taking Zyrtec for almost a year now because of my cat allergies. I grew up with a wide variety of animals and as an adult now work with them.
“My cat allergy developed when I was a teenager. My symptoms are a runny nose/marathon sneezing, itchy eyes (only if I rubbed them after petting a cat) and a sore throat. I have both psoriasis and eczema so I couldn’t really tell you if I ever develop skin itchiness because I’ve been unceasingly itchy for as long as I can remember.
“When I miss a dose of Zyrtec, my symptoms come back tenfold almost to a textbook time lapse. If I take my last dose Monday morning at 8 AM I’ll start sneezing uncontrollably by 8 PM on Tuesday. It’s miserable.
“The weirdest withdrawal symptom I have is vivid, bad dreams. I was wondering if anyone else has this happen? I can recollect every detail and I’m usually woken up by the nightmare aspects. I’ve tried googling this and it seems these dreams are a common side effect of taking Zyrtec but nothing about experiencing it only as a withdrawal symptom. I only have these dreams as the latter.”


“I used to have seasonal allergies and Zyrtec was prescribed. Although it stopped my sneezing, after awhile I realized I wasn’t hearing well at all; my hearing seemed as bad as that of my elderly parents. My doctor thought the Zyrtec might be the culprit so he prescribed Claritin instead. That worked briefly but my sneezing then became more violent so he prescribed Allegra-D. That did the trick. No sneezing and no itching, but I didn’t like the idea of being dependent on medication.
“When I read in Dr. Andrew Weil’s newsletter about the antioxidant quercetin helping with allergies I immediately got some. I have taken it every day along with vitamin C for several years now and I no longer have seasonal allergies. I can even be around cats! I carry some Allegra with me when traveling just in case something sets me off, but I am a great fan of quercetin and have recommended it to a lot of people.
“By the way, we learned that mature men should not take decongestants. If allergy meds are needed, men should take plain Allegra, not Allegra-D or other decongestants. Decongestants can cause an enlarged prostate to block the flow of urine so catheterization is needed. When that happened to my husband, every doctor who saw him in the emergency room and the urologist afterward asked if he had taken decongestants! We had never heard that before.”


The caveat on decongestants for men with enlarged prostate glands is a serious one that everyone should heed. Having a catheter inserted in the emergency room is no picnic!

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Josh Salm
    Oregon
    Reply

    I have been addicted to zyrtec ever since I was 11, Im 19 now, and I havent found out until today that it was zytec causing me so much pain. This stuff messes with your nervous system. Seasonal allegies are normal, but not on zyrtec. At the moment, im in guatemala and have not taken any zytec since I left, and my body is on fire. Coming on here, its making so much more sense. I would stop taking zytec for 2 days and my body would be on fire. Simple allergy medication right? These doctors want people to be completely dependant on a pill, so they just prescribe more pills. There is one alternative that has been the best coping mechanism for my withdrawl. Marijuana is a natural antinflammitory, and it helps almost immediately after my body is randomly itching. There is something being hiddin in the pharmaceutical community and i think its that there are NO natural alternatives. Think with common sense, try some weed, and it will help you with the insane itching guaranteed. Marijuana has NO sife effects, and the side effects of zyrtec just prove that any kind of chemical pill isnt good for the body. I will switch to natural remedies, and medicine. I hope this helps

  2. Breezy
    Lansing
    Reply

    I suffered these same problems after stopping zyrtec. I had only taken it a couple months for my spring allergies. I had taken it before and stopped just fine. This year was different. I had hives and itched liked crazy. A doctor told me I was just having an allergic reaction to something and just start taking it again. I didn’t listen. I tried going cold turkey but it was impossible. I couldn’t function at work. I tried creams and they didn’t offer much relief. I did a lot of reading on this and other sites and decided to try to wean myself off with allegra. I also took solgar quercetin with Ester c and vitamin b. I also took stinging nettles to help with my regular allergies. I also carried around a bottle of after sun aloe (first with lidocaine and later without). I am now much better. I have been antihistamine free for about two weeks now and it is such a relief. I still sometimes get little hives/itches still but it is tolerable. I try to distract myself and it goes away. I don’t even need the aloe anymore. I’ll be glad when I’m completely normal, and I’ll never take antihistamines again including sleeping aids. At the time I felt so hopeless when first dealing with this. So I wanted to share what helped me and to say it will get better.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.